Alert archive / Illinois / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 17, 2010, 12:53 AM CDT for Adams County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2010, 12:53 AM CDT (05:53 UTC)
- Expired
- May 17, 2010, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, IL
The radar
The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816
WGUS53 KLSX 170553
FFWLSX
ILC001-171200-
/O.NEW.KLSX.FF.W.0019.100517T0553Z-100517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 AM CDT MON MAY 17 2010
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 700 AM CDT
* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS FALLEN OVER
CENTRAL AND NORTHEASTERN PORTIONS OF ADAMS COUNTY...WITH LESSER
AMOUNTS OVER OTHER PARTS OF THE COUNTY
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
QUINCY...BEVERLY...CAMP POINT...CLAYTON...FALL CREEK...GOLDEN...
MENDON AND PAYSON.
MILL CREEK AND THE NORTH BRANCH OF MCKEE CREEK...AS WELL AS HONEY
CREEK AND MISSOURI CREEK HAVE BEEN ESPECIALLY HARD HIT. PEOPLE WHO
LIVE NEAR THESE STREAM BASINS SHOULD WATCH FOR RISING WATER AND MOVE
TO HIGHER GROUND IF FLOODING IS OBSERVED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4020 9092 3977 9092 3976 9137 3980 9138
3987 9145 3993 9143 4002 9149 4013 9152
4020 9151
$$
CARNEY1 follow-up statement
744
WGUS73 KLSX 170957
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT MON MAY 17 2010
ILC001-171200-
/O.CON.KLSX.FF.W.0019.000000T0000Z-100517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS IL-
457 AM CDT MON MAY 17 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ADAMS COUNTY UNTIL 700
AM CDT...
AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
THE HEAVY RAIN HAD ENDED. HOWEVER...RADAR ESTIMATED THAT OVER 3
INCHES OF RAIN FELL IN CENTRAL ADAMS COUNTY NEAR PALOMA EARLIER IN
THE NIGHT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR.
THE STREAM GAGE ON BEAR CREEK IS SHOWING A RAPID RISE FROM THIS
HEAVY RAIN. MILL AND MCKEE CREEKS WILL LIKELY SEE SIGNIFICANT RISES
AS WELL. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...QUINCY...BEVERLY...CAMP POINT...CLAYTON...FALL
CREEK...GOLDEN...MENDON AND PAYSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4020 9092 3977 9092 3976 9137 3980 9138
3987 9145 3993 9143 4002 9149 4013 9152
4020 9151
$$
CARNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:00 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 16, 9:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 900 PM CDT SUN MAY 16 2010 .UPDATE... /900 PM CDT SUN MAY 16 2010/ AREA OF RAIN HAS BEEN SHUNTED TO THE N IN ANTICIPATION OF LIKELY MID LEVEL LO TRACK THRU NRN/CNTRL MO. THIS SHOULD ALLOW RAIN TO PERSIST IN THE NRN FA THRU THE NIGHT WITH SOME NEW DEVELOPMENT ALG ITS SRN EDGE TOWARDS I-70 LATER TONIGHT WITH APPROACH OF MID LEVEL LO. HANDLING OF THIS SYSTEM APPEARS TO BE VERY SIMILAR TO A COOL SEASON STORM AND ITS DEFORMATION PCPN DEVELOPMENT. SO HIGHEST POPS N REMAINDER OF NIGHT WITH THIS AREA OF RAIN BEING DRAGGED TO THE S A LITTLE HEADING INTO MONDAY AS DEEPER NLY FLOW DEVELOPS BHND THE MID LEVEL LO PASSAGE. ISOLD THUNDER STILL POSSIBLE WHERE SPORADIC CG STRIKES OBSERVED ON LDS. TRIMMED POPS S OF I-70 QUITE A WAYS BACK...WHERE MODEL PERFORMANCE WAS POOR AND NO HELP...AND BELIEVE NEW PCPN WILL BE HARD TO GENERATE EXCEPT WHAT CAN BE PRODUCED FROM VORT LOBE ROTATING AROUND THE SRN SIDE OF THE MID LEVEL LO THRU FAR SWRN MO ATTM. THIS WILL BEAR WATCHING...BUT FOR NOW CHC/SCT POPS SEEMS PRUDENT. OTHERWISE...NO OTHER BIG CHANGES. TES && .DISCUSSION... /328 PM CDT SUN MAY 16 2010/ SHORT-TERM (TNGT - TUE NGT)... GREATEST DIFFICULTY IN THE GOING FCST IS WHERE THE BEST CHCS EXIST FOR PRECIP...AND THE POTENTIAL FOR FLOODING. OVER THE PAST SEVERAL DAYS MUCH OF THE RGN HAS SEEN WELL OVER 2 INCHES OF RAINFALL LENDING TO INCREASED RUNOFF INTO SWOLLEN RIVERS...CREEKS...AND STREAMS. BUT WITH PRESENT MESOANAYSIS AND RADAR TRENDS...WITH BETTER INSTABILITY FURTHER SOUTH...FEEL THE SYSTEM IS WINDING DOWN AS IT BEGINS TO EJECT EWD AND THREAT FOR HEAVY RAINS IS DIMINISHING. HAVE DECIDED TO FOREGO A FLOOD WATCH. WILL NOT RULE OUT THE POTENTIAL FOR FLOODING ALONG SMALL CREEKS AND STREAMS OVRNGT INTO MONDAY AS THE SYSTEM SLOWLY EXITS OUT...BUT DO NOT FORSEE ANY MAJOR THREAT. OTHERWISE MDLS SUCCINCT IN EJECTING NRLY STACKED LOW PRES CENTER EWD INTO THE OH RVR VLY INTO MID-WEEK...YET THERE ARE NOTABLE TIMING AND PLACEMENT ISSUES. THOUGH SOLNS VARY IN REGARDS TO QPF OUTPUT... CONFIDENT THAT AS THE H5 TROF TRANSLATES THRU THE BI-STATE RGN MAIN VORT MAX AND DIFFLUENT FLOW ALOFT SHOULD LEND TO CONTINUED PRECIP DVLPMNT. SUFFICIENT MOISTURE WITHIN LOW-MID LVLS IS PREVALENT ALONG AND SOUTH OF THE H85 FRNTL BNDRY ACRS THE IA-MO BORDER THRU CNTRL IL AS PER THE 12Z ASSOC UPR LVL ANALYSIS...AND MDL SOUNDINGS EMPHASIZE PWATS ON THE ORDER OF 1-1.5 INCHES. SO FOR TONIGHT...STACKED LOW CNTR WILL WOBBLE EWD ACRS THE BI-STATE RGN AND INTO THE OHIO RVR VLY. MAIN VORT LOBE WILL TRANSLATE ACRS THE FA RGN ALLOWING FOR SUFFICIENT FORCING AND MOIST CONV TO CONTINUE LIKELY POPS THRU 12Z. INSTABILITY HAS ALREADY WEAKENED AS ILLUSTRATED PER 19Z RUC MESOANALYSIS WITH MUCAPES OF 100-500 J/KG RETREATING SWD ACRS SRN MO-IL. HAVE LIMITED THUNDER THRU THE OVRNGT PD AS INSTABILITY IS EXPECTED TO CONTINUE WEAKENING...WITH ISOLATED CHCS ACRS SE MO AND EAST OF THE MS-RVR VLY. DO NOT EXPECT TEMPS TO VARY MUCH AND EXPECT SIMILAR TRENDS AS PREV EVNG WITH TONIGHTS LOWS A DEGREE OR TWO COOLER. WITH SUFFICIENT BNDRY LYR MOISTURE AND COOLING TEMPS HAVE INTRODUCED PATCHY FOG THRU THE OVRNGT INTO EARLY MRNG PD...ANTICIPATE MIST TO LIMIT VSBYS AND THIS IS ALREADY SEEN IN UPSTREAM OBS ON THE BACKSIDE OF THE STACKED LOW. MONDAY...STACKED LOW CONTINUES EWD ALONG WITH BETTER UPR LVL FORCING. HAVE CHC POPS MORE FOR THE EXTREME WRN FA WHEREAS LIKELIES REMAIN ELSEWHERE...ESPECIALLY FOR THE MRNG PD. DO NOT ANTICIPATE ANY THUNDER AS INSTABILITY WILL BE ABSENT. THEREAFTER DRIER AIR ALOFT WILL BEGIN TO ROTATE SWD THRU THE FA RGN THRU EVNG DIMINISHING PRECIP CHCS. THERE IS STILL SOME DISCREPANICES AS TO HOW EFFECTIVELY PRECIP WILL ROTATE ON THE BACKSIDE OF THE DEPARTING LOW...NEVERTHELESS CONFIDENT SOME LINGERING LIGHT PRECIP WILL REMAIN INTO EVNG TRANSLATING INTO EXTREME ERN FA OVRNGT. CLOUDS AND ATTENDANT PRECIP WILL KEEP DAYTIME HIGHS BELOW NORMAL. WILL NEED TO EVALUATE WHETHER PATCHY FOG WILL DVLP ACRS THE FA AS THE LOW-LVLS WILL BE SUFFICIENTLY MOIST WITH A COOLER AIRMASS ADVECTING INTO THE RGN WITH NIGHTTIME LOWS AROUND 50F RGN-WIDE. TUESDAY...SFC RIDGE OF HIGH PRES WILL ROTATE SWD IN WAKE OF THE DEPARTING STACKED LOW. MDL SOLNS FAIRLY SUCCINCT IN ADVECTING H5 RIDGE EWD INTO THE FCST AREA KEEPING THE MID-WEEK PD DRY AHEAD OF THE POTENTIAL LATE-WEEK WET WX MAKER. WINDS WILL REMAIN LGT AND VRB SLOWLY VEERING SELY...SO ANTICIPATE TEMPS TO REBOUND INTO THE LOW 70S. EXTENDED (WED - SUN NGT)... CONFIDENCE LESSENS AS GUIDANCE HAS FLIPPED TO A WETTER SCENARIO FOR THE END OF THE WEEK WITH A DRY WEEKEND...COMPLETELY OPPOSITE OF YESTERDAY. BY 12Z WED LOW PRES AND ASSOC TROF DEVELOPS OVER INTR-MTN WEST INTO THE SRN PLAINS DRIFTING EWD INTO THE FA BY 6Z THURS AND EXITING THE RGN BY 6Z SAT...VERY SIMILAR TO THE PATTERN WE HAVE WITNESSED OVER THE PAST 72 HRS. AMONGST MDL PACKAGES THE GFS AMPLIFIES THE SYSTEM CONSIDERABLY OVER THE CANADIAN/ECMWF WITH STRONGER FLOW ALOFT AND BETTER LOW-LVL CHARACTERISTICS INCORPORATING BETTER MOISTURE ADVECTION AT LOW-MID LVLS AND GREATER INSTABILITY... WHEREAS CANADIAN/ECMWF SHUNTS BETTER CHCS AND ATMOS CONDITIONS FOR PRECIP FURTHER SOUTH. HAVE CAUTIOUSLY INCORPORATED CHC POPS BEGINNING PRIOR TO 0Z THURS INTO 0Z SAT WITH A BLEND OF GEFS/ECMWF THINKING WITH ACCORDINGLY BETTER CHCS OVER SRN FA. FEEL I MAY BE TOO HIGH ON TEMPS ESP FOR THOSE RGNS WHICH WILL BE OVERCOME BY CLOUDS AND PRECIP...TEMPS WOULD VARY LITTLE UNDER SUCH CONDITIONS... BUT DID NOT WANT TO VARY FROM PREV FCST THINKING SHOULD MDLS FLIP AGAIN. WITH TEMPS UTILIZED GFSMEX GUIDANCE WITH A BLEND OF ECMWF. INTO THE WEEKEND AN AMPLIFYING RIDGE ACRS THE CNTRL PLNS WILL PRESS ACRS THE FA INTO 0Z SUN. WENT WITH A BLEND OF THE GEFS/ECMWF EMPHASIZING DRIER CONDITIONS AND RETURN SLY FLOW ALLOWING DAYTIME HIGHS TO RISE BACK INTO THE LOW-MID 80S FOR THE FA. SIPPRELL && .AVIATION... /631 PM CDT SUN MAY 16 2010/ EXPECT SHRA TO PERSIST THRU THE NIGHT AT ALL TERMINALS EXCEPT FOR COU. SOME UNCERTAINTY EXISTS REGARDING ENDING TIME FOR STL/SUS AS SYSTEM ROTATES AND PULLS OUT OF THE REGION. TRIED TO DEPICT A BRIEF DRY PERIOD FOR UIN/STL/SUS...BUT PRECIP IS FILLING IN WITH LATEST RADAR IMAGES. AFTER A BRIEF DRY PERIOD MON LATE MORNING AND EARLY AFTERNOON...EXPECT AREA OF SHRA TO ROTATE SWD BRINGING ANOTHER ROUND OF RA TO STL/SUS AND POSSIBLY COU...WITH RA ENDING AT UIN. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 16, 3:57 PM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 357 PM CDT SUN MAY 16 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 357 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE FORECAST FOR THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH THEY WILL PRODUCE BRIEF HEAVY DOWNPOURS. MODERATE TO MAJOR FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI...MISSOURI...AND MIDDLE FABIUS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY INTO FRIDAY. MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE MISSISSIPPI...MISSOURI...AND MIDDLE FABIUS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING AND RAINFALLS OF OVER AN INCH. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:51 PM CDT | Areal Flood Advisory | LSX | Adams, Brown, Calhoun, Clinton, Greene, Jersey and 4 more | 6 hr |
| May 17, 1:42 AM CDT | Flash Flood Warning | LSX | Madison | 6 hr |
| May 17, 5:34 AM CDT | Areal Flood Advisory | LSX | Brown | 6 hr |
| May 17, 5:35 AM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin, Montgomery | 6 hr |
| May 17, 7:02 AM CDT | Areal Flood Advisory | LSX | Adams | 4 hr |
| May 17, 7:30 AM CDT | Flash Flood Warning | LSX | Madison | 4 hr |
| May 17, 10:51 AM CDT | River Flood Warning | LSX | Brown | 18 days |
| May 17, 10:51 AM CDT | River Flood Warning | LSX | Morgan, Pike | 17 days |
| May 17, 10:51 AM CDT | River Flood Warning | LSX | Pike, Scott | 61 days |
| May 17, 11:56 AM CDT | Areal Flood Advisory | LSX | Macoupin | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.